Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 558, NWS Pueblo, CO

August 9, 2023Bent County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 2023, 10:28 AM MDT for Bent County, Prowers County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2023, 10:28 AM MDT (16:28 UTC)
Expired
Aug 9, 2023, 11:00 AM MDT
In force
32 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bent County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 121 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -159 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-159 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

187 
WUUS55 KPUB 091628
SVRPUB
COC011-099-091700-
/O.NEW.KPUB.SV.W.0558.230809T1628Z-230809T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1028 AM MDT Wed Aug 9 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Prowers County in southeastern Colorado...
  Northeastern Bent County in southeastern Colorado...

* Until 1100 AM MDT.

* At 1027 AM MDT, a severe thunderstorm was located 9 miles west of
  Neegronda Reservoir, or 21 miles northwest of Lamar, moving
  southeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Wiley and McClave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3806 10284 3826 10297 3827 10297 3827 10282
      3816 10259
TIME...MOT...LOC 1627Z 315DEG 26KT 3827 10292 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Simcoe
1 follow-up statement
389 
WWUS55 KPUB 091645
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1045 AM MDT Wed Aug 9 2023

COC011-099-091700-
/O.CON.KPUB.SV.W.0558.000000T0000Z-230809T1700Z/
Prowers CO-Bent CO-
1045 AM MDT Wed Aug 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT
FOR WESTERN PROWERS AND NORTHEASTERN BENT COUNTIES...

At 1044 AM MDT, a severe thunderstorm was located near McClave, or 12
miles northwest of Lamar, moving southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Wiley and McClave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3806 10284 3821 10290 3824 10283 3815 10262
TIME...MOT...LOC 1644Z 315DEG 26KT 3818 10280 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Simcoe

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:17 AM MDT, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 9, 4:17 AM MDT, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
417 AM MDT Wed Aug 9 2023

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Wed Aug 9 2023

Key Messages:

1) Quiet and warm today.

2) Critical fire weather conditions continue over the San Luis
Valley this afternoon. Red Flag Warning in effect 12-8pm.

Today will overall be very dry and quiet, weather-wise, with upper-
level ridging building in overhead with relatively weak winds.
Outside of the lower-end chance for a weak, short-lived shower or
two over the mountains, there should be no precipitation in the area
today. High temperatures will be in the mid-80s across most of the
area with partial cloud cover. Tonight will also be calm and quiet,
with seasonably warm overnight temperatures and weak winds.

Over the San Luis Valley, critical fire weather conditions will
persist this afternoon due to gusty west winds and low relative
humidities, and a Red Flag Warning remains in effect starting at
noon.

.LONG TERM...(Thursday through Tuesday)
Issued at 341 AM MDT Wed Aug 9 2023

Key Messages:

1) Increasing precipitation chances for southern Colorado begin
Thursday and continue through the weekend into early next week.

2) Temperatures will remain slightly above seasonal averages at
most locations through the period.

Flat upper ridge across the area on Thu, while mid level moisture
begins to slowly increase, leading to a return of mainly isolated
convection over the mountains and interior valley by afternoon.
Given rather dry low levels, not expecting strong/widespread
storms, with best chance of measurable rainfall back toward the
Continental Divide. Ridge begins to amplify slowly starting on
Fri, while air mass continues to moisten under very modest monsoon
tap of moisture. Should see a general increase in convective
coverage and strength Fri afternoon/evening, though again weak
forcing aloft suggests storms will remain mainly over/near the
mountains. Little change in the pattern on Sat with again
scattered afternoon/evening storms possible, then perhaps a
uptick in convective strength/coverage on Sun/Mon, as weak
upslope surge develops on the plains while some upper energy lifts
northward out of the desert sw into wrn CO. Flow aloft looks
fairly weak, which will likely limit severe chances, though risk
of mainly high terrain flash flooding under slow moving storms may
develop Sun/Mon before drier air returns starting Tue. Temps
through the period look to generally remain at or slightly above
seasonal averages, with perhaps just some slight cooling on
Sun/Mon under potentially more extensive cloud cover.

 &&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 341 AM MDT Wed Aug 9 2023

VFR conditions expected at KALS, KCOS, and KPUB through 24 hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for
COZ224.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...PETERSEN
AVIATION...GARBEROGLIO
Hazardous weather outlook, Aug 9, 4:23 AM MDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
423 AM MDT Wed Aug 9 2023

COZ058>089-093>099-101030-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
423 AM MDT Wed Aug 9 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon and evening thunderstorms will return to the mountains
on Thursday, then spread across most of southern Colorado from
Friday through the weekend into early next week. The main risks
from storms each day will be lightning, gusty winds to 45 mph,
small hail and brief heavy rainfall. As moisture increases Sunday
and Monday, a flash flood risk may develop over recent burn
scars, as storms will tend to be slow moving both days.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

GARBEROGLIO/10

In the hours before

Special weather statement, Aug 9, 8:54 AM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
854 AM MDT Wed Aug 9 2023

COZ096-091530-
Eastern Kiowa County CO-
854 AM MDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of northeastern Kiowa
County through 930 AM MDT...

At 854 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Brandon, or 14 miles south of Cheyenne Wells, moving
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheridan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3837 10232 3861 10250 3862 10227 3851 10205
TIME...MOT...LOC 1454Z 310DEG 29KT 3862 10242

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Simcoe
Special weather statement, Aug 9, 9:35 AM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
935 AM MDT Wed Aug 9 2023

COZ096-091600-
Eastern Kiowa County CO-
935 AM MDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of eastern Kiowa County
through 1000 AM MDT...

At 935 AM MDT, Doppler radar was tracking a strong thunderstorm near
Chivington, or 25 miles southwest of Cheyenne Wells, moving southeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chivington and Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3851 10264 3855 10260 3843 10231 3833 10250
TIME...MOT...LOC 1535Z 311DEG 22KT 3850 10260

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Simcoe
Special weather statement, Aug 9, 9:49 AM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
949 AM MDT Wed Aug 9 2023

COZ095-097-091615-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
949 AM MDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of southwestern Kiowa
and northern Bent Counties through 1015 AM MDT...

At 949 AM MDT, Doppler radar was tracking a strong thunderstorm over
Haswell, or 36 miles northwest of Lamar, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Haswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3845 10318 3849 10314 3835 10282 3825 10306
TIME...MOT...LOC 1549Z 314DEG 21KT 3843 10313

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Simcoe
Special weather statement, Aug 9, 10:14 AM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1014 AM MDT Wed Aug 9 2023

COZ095-097-098-091645-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-
1014 AM MDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of northwestern
Prowers, south central Kiowa and northeastern Bent Counties through
1045 AM MDT...

At 1014 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Haswell, or 28 miles northwest of Lamar, moving
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Prowers, south central Kiowa and northeastern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3835 10307 3839 10301 3826 10273 3814 10298
TIME...MOT...LOC 1614Z 317DEG 20KT 3834 10302

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Simcoe

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:36 PM MDTSpecial Weather StatementPUBCrowley24 min
Aug 8, 6:53 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo40 min
Aug 8, 7:21 PM MDTTornado WarningPUBKiowa39 min
Aug 8, 8:23 PM MDTSpecial Weather StatementPUBKiowa67 min
Aug 8, 9:44 PM MDTSpecial Weather StatementPUBEl Paso31 min
Aug 8, 9:49 PM MDTSpecial Weather StatementPUBKiowa26 min
Aug 8, 9:56 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBKiowa, Prowers68 min
Aug 8, 10:23 PM MDTSpecial Weather StatementPUBEl Paso37 min
Aug 8, 10:40 PM MDTTornado WarningPUBKiowa17 min
Aug 9, 9:18 AM MDTSevere Thunderstorm WarningPUBKiowa27 min
Aug 9, 9:35 AM MDTSpecial Weather StatementPUBKiowa25 min
Aug 9, 9:49 AM MDTSpecial Weather StatementPUBKiowa26 min
Aug 9, 10:14 AM MDTSpecial Weather StatementPUBKiowa31 min
Aug 9, 10:36 AM MDTSpecial Weather StatementPUBProwers24 min
Aug 9, 11:00 AM MDTSpecial Weather StatementPUBProwers30 min
Aug 9, 11:01 AM MDTSpecial Weather StatementPUBProwers29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.